This is a question posed not to judge or evaluate, but rather as a sort-of "how-to" for someone who accidentally walked into the nightmare that is methadone and it's hellish half-life which makes withdrawal seem like an eternity. For those of you who have some experience dealing with this particular drug, please leave the language simple enough that the average non-medical degree individual can understand what you are saying. I have found this drug to be highly effective in the treatment of chronic pain especially if you are busy and cannot stop to dose every 4-6 hours. But... And they don't tell you this when you first begin to take it (at least they didn't in my case) that it is very difficult (not impossible) to discontinue this medication, so your best friend becomes your worst ball and chain! I won't argue it's effectiveness, but once on it, it's as if you are signing a contract but you didn't read the fine print before you signed otherwise you may not have signed. I guess that all depends how much pain you have been suffering through and for how long. My arthritis was worsening and I was up to 10 ibuprofen a day and still no relief in sight. I then switched to tramadol and that worked until it didn't work and then I found methadone and I thought my troubles were over. Ha! Little did I know that my troubles were just beginning! What is your story and how did you deal with it?
I read your profile and we have a few things in common. I can say similar things about Sub that you said about Methadone. I'm just not so sure I want to quit Sub. I find it helps me in several ways. Are you trying to quit Methadone? I was put on Methadone twice and it was a disaster both times. The 2nd time, I was given some by a doc for pain, in 2 consecutive months. He didn't give me enough for the month and the Methadone made me bent over. I couldn't stand up straight. So I quit that doc and went back to a Sub doc. So this time I knew what the fine print said. I just didn't know the drug was going to become scarce, and maybe unavailable. Hopefully this doesn't happen to Methadone.
As for getting off it, I had a friend who was a Heroin addict and he was on Methadone for many years. He told me he finally did get off it. I believe it took him about 25 years. I think he had to very slowly taper off it, by maybe 1 or 2 mg a month. From what I am told getting off Methadone is the same as getting off Sub. Very slowly and surely you have to go.
I believe this because of the first time a doc put me on Methadone. He started me on 110 mg, which may have been too much. At any rate I couldn't taper down past 55 mg due to the wds. I was switched to short acting opiates and I weaned myself down to 1 Darvocet a day. But I couldn't stop that 1 pill a day. When I tried I kept feeling shaky inside. I think it took 2 years but I finally quit the last pill. I don't know what it is about Methadone that causes this, but I think Sub does it too.
That's all I can say regarding your question. I just wanted to say hello.
I'm so sorry you're having these troubles. I only took methadone for a very short time and quit it, because I was honestly..scared of this very thing. The pain dr. I am seeing now has tried to put me on it a couple of times and I wouldn't let him. I don't judge anyone taking methadone. I don't judge anyone..period. It's just not for me, personally. I don't have experience in this. I was a chronic alcoholic. Was... thank God. So I can understand to a degree, but not completely. I will be praying for you, my friend, that things will get better for you. Big hugs from Georgia. Ruth
My experience with methadone is that it is better to taper off slowly than to just stop it. When my doctor failed to take me off the methadone correctly, I ended up in the hospital for three days. Maybe I'm a wimp, but the rule of thumb for getting off methadone is the slower the better.
I was on Methdaone for three years. Not because of pain (well maybe depression/anxiety and bulimia). On Methadone I had no mentle pain... only guilt and shame. And withdrawal just about every few weeks or so. After three years I stopped, went into detox and they gave me Suboxone for a week. Yea, came out feeling just as horrible. I did stay clean a month but felt messed up in the head and couldn't sleep for anything, eat or sleep... anxiety and restless legs also. So I went on Suboxone for about ten months. Do not take 2 8mgs a day! It's a very strong drug. Small amounts work just fine. Anyway back to Methdone. It's a bad drug. BAD! Gets into your bones, rots your teeth. But I dunno... after the month was up I was feeling better. I started Suboxone cause I had urges, and felt depressed. But an anti-depressent could have done the job I'm sure. Your going to feel sick for about a month in all honesty. Not as bad as day one of course not. It gets bettter. But you wan't wanna jog three weeks in. Best of luck!
I am a chontic pain patient that was put on methadone starting at 5 mg because at the time they thought the opiate pain relievers were affecting my liver. Well to make a long story short, 10 years later, I was on 150mg a day to control my pain, & was a complete zombie. Was falling asleep at red lights etc... while drivingl Scared the behesus out of me! The so called liver problem had been solved at year 7 of methadone, but they kept me on it anyway. I finally asked my Pain Management doc if she would switch me back to vicodin since there was no more liver problem & she agreed it was a good idea. That way I could function when I needed to & take a painpill as needed rather than all day long. She said it may take me awile to get to a dose where I could make the jump, & it did.
I dropped 5 mg a week, & sometimes I had to stay at that dose for more than a week because of the pain, but I was determined. When I got to 10 mg a day I asked her if I could now make the jump as 10mg from 150mg just wasn't controlling any pain now. & she told me they didn't prescribe 4 to 6 hour pain meds anymore. The FDA wouldn't let them! ha! Well I was bound & determined not to take methadone so I went to my primary doc & he got on the phone until he found a pain management doc that would prescribe my pain meds. I needed. I am happy to say I'm now on oxycodone15mg. They had started me on 10mg of hydrocodone, but 10 years of methadone & my condition had deteriorated also in that time. 10 mg of hydro was not enough. So they have upped me to 15 of OxyContin. I can take them if it's a bad pain day & stay home, or if I have to be out & driving etc... I wait til I get home & then take them. It was not a picnic with chrontic pain getting off the methadone, & my suggestion is the slower the better, but don't be fooled, they won't more than likely give you anything else til you are way down there. Just my experience as asked...
aloha kappyd, im not familiar with methadone but i am on a taper, or atleast trying to keep a tapper off of percocet. i know the feeling of pain, but with how my life has been, and these cravings and addictiveness, id much rather deal with pain, but im a totall whimp. so just the most smallest withdrawls im panickin and driving myself bonkers. today i have an appt with my dr to discuss switching over to vicoden because i hear it may work better for me. all i can say is hang in there
- Methadone Information for Consumers
- Methadone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Dec 2009 • 5 answers
Opiate Withdrawal - I am on 140 mg of methadone daily through a private clinic to help me get off 3?
Posted 8 Nov 2010 • 5 answers
Posted 18 Jun 2011 • 2 answers
Posted 28 Jun 2011 • 2 answers
Posted 10 Jan 2012 • 1 answer